News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Fatigue after exercise


 DavesMom - Fri Jan 27, 2006 7:58 pm

Hello,

I had my aortic valve replaced and an aneurysm repaired in 1999. Prior to my AVR I was heavily into aerobics, but since then my exercise routine has consisted of a daily walk lasting between an hour and an hour and half. I don't "power walk," but I don't just plod along either. I never get out of breath and always cool down.

I've noticed recently that instead of leaving me
invigorated, this walk now almost always leaves me fatigued and in need of a nap! I drink a ton of water throughout the day so I don't think it could be dehydration. My worst sin is that I overdo the carbs, but blood glucose tests have always been normal.

It just doesn't make sense, especially since I've been walking for so many years. BP is fine. Last year's echo was fine.

Any opinions on whether or not this could be a sign of a problem with my valve? Guess I'm just a bit paranoid because fatigue was the only symptom I had prior to my valve replacement.

Your thoughts would be appreciated. Thanks in advance.

Cheers!
 Dr. Yasser Mokhtar - Wed Feb 01, 2006 4:23 pm

User avatar Dear DavesMom,

What kind of other medical problems do you have if any. Did you have a mechanical valve or a bioprosthetic valve. What are the medications that you are currently taking and whether or not there was any new additions to your medications.

To begin with, if you have a prosthetic valve and you are taking coumadin (a blood thinner), this could be an indication of a low blood count which means that you might be chronically bleeding (especially if you are taking over the counter pain medications like aleve or advil) which might increase the risk of bleeding, so i would recommend to check a blood count.

This could secondary to a general disease, such as an underactive thyroid gland, so i would recommend checking your thyroid functions.

You should have a new echocardiogram to make sure that the valve is functioning properly especially if your symptoms started to develop after your last echocardiogram.

A new medication could be the culprit behind this fatigue.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped and awaiting your response.

Yasser Mokhtar, M.D.
 DavesMom - Wed Feb 01, 2006 8:09 pm

Hi,

Thank you very much for your reply.

To answer your questions, I have a mechanical valve and take coumadin. I have also been on 400 mgs of Tegretol for several years due to complex partial seizures. (The seizures have been well controlled with the Tegretol.) The only other medication I take is 10 mg of Lipitor. I am 49 and not overweight.

I just had a lipid panel done last week which showed no problems with kidney, thyroid, blood glucose, etc. As mentioned, my BP is always good and my heart rate is almost always in the 60s. Resting heart rate is sometimes between 55-59 beats per minute.

I have an appointment for my yearly echo in a couple of weeks. Last year's was fine so I would hope that the valve hasn't deteriorated in that short of a time - it needs to last me many more years. : ) (I've already been through two heart surgeries - don't want another!) Are there more subtle symptoms of internal bleeding that I should look out for? I have never seen anything abnormal in my stool or urine.

It's puzzling but maybe I'm just overreacting. Still, it happens too frequently to be just a fluke.

Again, I appreciate your time. Any other comments would be appreciated.

Cheers!
 Dr. Yasser Mokhtar - Thu Feb 02, 2006 10:07 am

User avatar Dear DavesMom,

Thank you very much for the update.

Eventhough there is no obvious external bleeding, the bleeding can still be there but it is usually of a small amount and happens over a long period of time so it is subtle and the only symptom that one gets are symptoms of anemia which are fatigue, shortness of breath on exertion, dizzy spells and sometimes blackout spells.

Mechanical valves should last 10-15 years before deteriorating. So, hopefully, your echo will turn out ok.

With the lipitor (and the like medications), there is a chance of muscle damage. Eventhough the muscle damage usually manifests itself with muscle pain. i would not say that checking a muscle enzyme test is unreasonable.

If you have not checked with your doctor, please, do so as soon as possible and i still recommend to check a complete blood count, a thyroid function test, test to check blood in the stools (if your blood count turns out significantly lower than the last time it was checked) and a muscle enzyme test.

Tegretol also can cause fatigue and weakness sometimes, so i would recommend that you have a tegretol level checked to see whether or not the level has been stable.

Thank you very much for using our website http://thedoctorslounge. net and I hope that this information helped.

Yasser Mokhtar, M. D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here